Texas, 2014Flash Flood in Texas, May 28, 2014
May 28, 2014 · NWS LCH · 1 event in 1 county or zone
A slow moving upper level disturbance and approaching weak cold front pulled deep moisture into the region resulting in widespread storms. Slow moving thunderstorms across Southeast Texas caused flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving upper level disturbance and approaching weak cold front pulled deep moisture into the region resulting in widespread storms. Slow moving thunderstorms across Southeast Texas caused flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 28, 3:46 AM CST, 44 minutes earlier.
Area forecast discussion, May 28, 3:46 AM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
446 AM CDT WED MAY 28 2014
.SYNOPSIS...A CUT OFF UPPER LEVEL LOW DRIFTING SOUTHEAST OUT OF
NORTHEAST TEXAS AND EMBEDDED IN COMBINED MOISTURE FIELDS FROM THE
GULF AND THE PACIFIC WILL CONTINUE TO PULSE PERIODS OF
THUNDERSTORMS WITH HEAVY RAINFALL. AS THIS LOW STALLS OVER
LOUISIANA AND SOUTHEAST TEXAS...PERIODS OF THUNDERSTORMS WITH
HEAVY RAINFALL ARE LIKELY TO CONTINUE INTO FRIDAY.
&&
.SHORT TERM...UPPER LEVEL DIFLUENCE WILL CONTINUE ALONG WITH COLD
POOLING ALOFT ASSOCIATED WITH THE UPPER LOW TO PRODUCE PERIODS OF
HEAVY RAINFALL. KEPT TEMPS BELOW GUIDANCE BY DAY DUE TO CLOUD
COVER AND RAINCOOLED AIR. HIGH MOISTURE CONTENT AND WET GROUNDS
DURING THE OVERNIGHTS SHOULD RESULT IN SOMEWHAT HIGHER COMPARED
WITH THE MOS. DUE TO THE PULSING NATURE OF THE PRECIP WENT CLOSER
TO THE MORE CONSERVATIVE NAM ON POPS...STILL LIKELY FOR MOST OF
THE AREA. MENTIONED HEAVY RAINFALL AS PRECIP WATER VALUES APPROACH
2 INCHES.
&&
.LONG TERM...RAINS SHOULD TAPER OF ON SUNDAY AS THE LOW EVENTUALLY
SPINS DOWN AND WEAKENS, REPLACED BY A WEAKNESS IN THE UPPER LEVEL
RIDGE AND EVENTUAL STRENGTHENING OF THE BERMUDA SURFACE RIDGE BY
MONDAY.
&&
.HYDROLOGY...EXPECTING UPWARDS OF 4 INCHES OF ADDITIONAL RAINFALL
THROUGH FRIDAY. MANY LOCATIONS HAVE RECEIVED OVER AN INCH ALONG
THE I-10 CORRIDOR. THE FLOOD WATCH WILL LIKELY BE EXTENDED BEYOND
THIS AFTERNOON. THE HEAVIEST RAINFALL LOOKS TO SHIFT TO THE EAST
OF THE AREA LATER ON THURSDAY. BEGINNING TO ISSUE RIVER FLOOD WARNINGS.
INITIALLY FOR THE VERMILION RIVER DUE TO ONGOING RAINFALL. MAY SEE
OTHERS ARE EXPECTED TO APPROACH OR SURPASS FLOOD STAGE IN A COUPLE
OF DAYS. SEE THE LATEST RIVER FLOOD STATEMENTS AND WARNINGS FOR DETAILS.
SWEENEY
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 81 68 84 70 86 / 70 70 50 40 50
KBPT 82 67 84 71 87 / 70 60 50 30 50
KAEX 79 70 82 69 86 / 70 70 70 40 50
KLFT 79 71 82 71 86 / 70 70 60 40 50
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
ZONES: ACADIA...ALLEN...AVOYELLES...BEAUREGARD...
CALCASIEU...EAST CAMERON...EVANGELINE...IBERIA...JEFFERSON
DAVIS...LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST.
LANDRY...ST. MARY...UPPER ST. MARTIN...VERMILION...VERNON...
WEST CAMERON.
TX...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
ZONES: HARDIN...JEFFERSON...NORTHERN JASPER...NORTHERN
NEWTON...ORANGE...SOUTHERN JASPER...SOUTHERN NEWTON...TYLER.
GM...NONE.
&&
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.LAKECHARLES.GOV
WWW.TWITTER.COM/NWSLAKECHARLES
WWW.YOUTUBE.COM/NWSLAKECHARLES
&&Hazardous weather outlook, May 28, 4:09 AM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
509 AM CDT WED MAY 28 2014
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
291015-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
509 AM CDT WED MAY 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH CONTINUES TODAY AS A CUT OFF LOW CONTINUES TO
MEANDER SOUTHEAST OUT OF NORTHEAST TEXAS AND SETTLING OVER
SOUTHEAST TEXAS AND LOUISIANA. AN ADDITIONAL TWO INCHES OF RAIN WILL
BE POSSIBLE THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER TWO INCHES OF RAINFALL WILL BE POSSIBLE THURSDAY INTO FRIDAY.
THE UPPER LOW EVENTUALLY WEAKENS WITH LESSER AMOUNTS OF RAINFALL THIS
WEEKEND. THE BERMUDA RIDGE SHOULD BUILD INTO THE AREA NEXT WEEK WITH
DRY CONDITIONS STARTING MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ430-432-435-450-452-455-470-472-475-291015-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
509 AM CDT WED MAY 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.
.DAY ONE...TODAY AND TONIGHT
WINDS AND SEAS WILL BE HIGHER NEAR STRONG THUNDERSTORMS...OTHERWISE
LIGHT SOUTHERLY WINDS WILL CONTINUE WITH SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWERS AND THUNDERSTORMS SHOULD TAPER OFF BEYOND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
SWEENEY
Flash Flood, Orange
- When
- May 28, 4:30 AM CST to 6:30 AM CST
- Where
- Orange County, 1.38 mi ENE of Vidor to 0.54 mi ENE of Vidor
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 30.130, -94.000
KFDM TV in Beaumont relayed several reports of street flooding of secondary roads around Vidor from slow moving heavy thunderstorms.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Louisiana, May 28 to 29, 20141 death · $900,000 · EF1 · 6 events
- Rip Current in Florida, May 28, 20141 death · 1 event
- Rip Current in Alabama, May 28, 20141 death · 1 event
- Flash Flooding and Flood in Louisiana, May 28 to 31, 2014$195,000 · 9 events
- Flash Flood in Ohio, May 28, 2014$100,000 · 1 event
- Hail and Damaging Winds in Montana, May 28 to 31, 20142 in hail · 30 events
- Damaging Winds in Wyoming, May 28, 2014$24,000 · 56 kt wind · 8 events
- Flash Flooding and Heavy Rain in Mississippi, May 28 to 29, 2014$20,000 · 3 events
- Hail and Damaging Winds in Ohio, May 28, 2014$15,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Texas, May 28, 2014$10,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Montana, May 28, 20141.5 in hail · 9 events
- Hail and Damaging Winds in Georgia, May 28, 20141 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515203.